ADVERTISEMENT
ADVERTISEMENT
liliansabina

Keppra and vitamin B deficiency?

Hi

I have been on Keppra for a few years, and experienced the not-so-uncommon increased anxiety and depression.  I recently read an anecdotal report about vitamin B6 deficiency occuring with some patients on Keppra.  Does anyone have a citation for the paper that reports this?  I can't seem to find it on pub med or medline.  Anyone here on Keppra had a vitamin B6 blood level checked that came back low/deficient?  

I began a trial of 100 mg Vitamin B6 about 2 weeks ago, and feel significantly better (mood).  It's really amazing, but I'm tempted to discontinue and see if my signs of depression/anxiety return.  If they do- maybe check a vitamin B6 blood level to see if I'm truly deficient on Keppra.  

 I'd be curious to hear others experience with treating keppra mood side effects with vitamin B6.

 Thanks!

 

Lilian

Comments

Re: Keppra and vitamin B deficiency?

why not consider going the other way.  check the level, then change if it is to high.  you have a good result, stick with it unless it is dangersous for you.  me i take a multi-vit., and a b complex addition to it.  it made a difference for me.  some of the aeds have similar problems,  the daily vits, are not a bad thing.  some of the meds have a bad effect with the body salts.  that can be a big deal.  the doc has probably already check it,  but make sure.  they are called electrolytes.  if they have not been, ask for it to be done.  hope it helps. i also check some of the euro-sites.  that medical environment is alitttle less restrictive and look more at alternative treatment plans. rikk

Re: Keppra and vitamin B deficiency?

I've never heard of Keppra causing a B deficiency, however, Vitamin B is sometimes prescribed prior and/or during its use.  It has been shown to help with the behavioral issues that sometimes plague adults and children.  If you feel that it has helped, then by all means continue with it.

Here's just one article I pulled up... http://www.vitasearch.com/get-clp-summary/37577 if you use the right keywords you should be able to find more info on B6 and Keppra.

~Karen

Re: Keppra and vitamin B deficiency?

Hi

 My youngest daughter Cassidy has been on Keppra for the past 5 years.  Last month she was diagnosed as having Pyrrole Disorder or Pyroluria which is a genetic abnormaility in hemoglobin synthesis resulting in a serious deficiency of zinc and vitamin b6.  I was fortunate that our GP had recently attended a biomedical conference and started testing her patients for this.  It is detected through the urine.  The supplement that she is now on and will probably be for life is made up by a compounding chemist and is made up of Zinc, Pyridoxal-5, Pyridoxine(b6),manganese,vitamin e, magnesium.  She has been on this for only a week and we are increasing the dosage so it is too soon to see how this will help or if there are any changes.  My only suggestion in  taking b6  by itself and not under medical supervision is that it may not work and may put out of balance some other vitamin in the body.  There are numerous websites on Pyrrole disorder or Pyroluria if you are interested as anxiety and depression are common characteristics with Pyrrole.

 Lyness

Re: Keppra and vitamin B deficiency?

Taking a supplement high in vitamin B has also made a massive difference to my mood. I don't think that the Keppra causes the deficiency per se. Vitamin B has to be metabolised in the liver and with the AED's dominating liver function, a lot of it gets dumped through the urine before its metabolised.

Re: Keppra and vitamin B deficiency?

My doctor told me to use B vitamins to suppliment. He said it could counteract some off the side effect of the medicine, like drowsiness.